Cyclophosphamide-induced lung toxicity may be difficult to recognize because of the presence of confounding variables such as concomitant use of other cytotoxic drugs, opportunistic infections, diffuse pulmonary malignancy, radiation pneumonitis, and oxygen toxicity. The purpose of this retrospective analysis was to identify the clinical spectrum of pulmonary toxicity of cyclophosphamide. In our review of case records, we sought to identify patients in whom cyclophosphamide was the only identifiable etiologic factor for lung toxicity. In a 20-yr period six patients were identified with cyclophosphamide-induced lung disease, including five men and one woman ranging in age from 42 to 78 yr. Clinical features of toxicity include dyspnea, fever, cough, new parenchymal infiltrates, gas exchange abnormalities on pulmonary function tests, and pleural thickening on chest roentgenogram. Two patterns of cyclophosphamide-induced lung toxicity were identified. A single patient presented with early-onset pneumonitis and responded to discontinuation of the drug. Five patients with late-onset pneumonitis developed progressive pulmonary fibrosis associated with bilateral pleural thickening. Patients with late-onset pneumonitis showed no response to cessation of cyclophosphamide and institution of corticosteroid therapy. Three of these patients died of respiratory failure. Careful review of the individual cases reported in the literature as cyclophosphamide lung toxicity revealed only 12 cases in whom none of the additional confounding factors could be identified. These could easily be divided in the same two categories. Early-onset pneumonitis is reversible and may respond to corticosteroid therapy. Late-onset pneumonitis, frequently associated with pleural thickening, is clinically distinct from idiopathic pulmonary fibrosis but has a chronically progressive course. It appears unresponsive to corticosteroid therapy.